Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Further: Nevirapine w/HCV History
Sep 26, 2004

first of all, i'd like to thank you very much for your prompt, helpful reply to my recent question (see bottom)

now, if i might, further to my previous inquiry, ask you something else, i would greatly appreciate your input on this related issue - in the inquiry below, i stated that i was changing from efavirenz to nevirapine due to the onset of rapidly developing, painful gynecomastia. having thought further about it, i realize that i cannot be certain that the gynecomastia is, in fact, caused by the efavirenz. i understand that it could also be a result of the zerit (stavudine) that i am taking. i have been taking the stavudine for proabably about 6 or 7 years and never really noticed any significant gynecomastia. i have been taking the sustiva (efavirenz) for somewhere between 3 and 4 years and the gynecomastia seems to have gradually evolved during that time. other than these time-of-use differential regarding the respective drugs, would you be able to say, with all other things being equal, that one or the other of the 2 drugs is typically more likely to cause this particular type of lipodystrophy in general, as i would certainly like to consider all possibilities before conceivably putting my liver at unecessary, serious risk from the potentially toxic effects of the nevirapine - this is assuming that if i were to determine that it may actually be the stavudine causing the gynecomastia, i might be able to replace it with something less dangerous to my liver than the nevirapine. again thank you very much for your advice and insight.

initial question: due to development of sensitive (painful)pronounced gynecomastia caused by efavirenz (taken in conjunction with abacavir & stavudine), we have opted to modify my protocol by replacing the efavirenz with nevirapine. i have a history of hcv infection (treated successfully with alpha interferon, ribaviron, supplemented with milk thistle, nac, & vitamin e). this treatment was terminated 2 years ago upon return of all liver enzymes to normal levels accompanied by several pcr's indicating hcv at undetectable levels. my question is whether it is safe - or if you would advise trying (with weekly blood testing during first 2 months to monitor liver function) to begin the nevirapine (one capsule daily for the first couple of weeks), and if using the nevirapine, are there any additional measures that can be implemented concommitantly to protect the liver (currently totally healthy - no fibrosis, cirrhosis, or inflamation) against any possible damage from the nevirapine.

Response from Dr. Henry

Good questions for which I don't have a good answer. An evaluation by an endocrinologist is often helpful. Many other drugs can cause gynecomastia (marijuana, cimetidine, methadone, calcium channel blockers and many others) so all drugs need to be reviewed carefully. Often no good cause for gynecomastia can be found but stopping an offending drug is one of the most helpful solutions. That can be a trial and error process than can take time. I can't pick either the Zerit or Sustiva as the more likely cause though the timing for the Sustiva is suspicious. KH



Previous
nauzia,fatigue,mouth dry
Next
how long and sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement